Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 148, NWS Indianapolis, IN

July 9, 2003Brown County, Johnson County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 9, 2003, 4:31 PM EST for Brown County, Johnson County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 4:31 PM EST (21:31 UTC)
Expired
Jul 9, 2003, 5:00 PM EST
In force
29 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Brown County, IN, Johnson County, IN

The radar

The Indianapolis radar (KIND), 43 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:10 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 092131
SVRIND
INC013-081-092200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
431 PM EST WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JOHNSON COUNTY IN CENTRAL INDIANA
  NORTHEASTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 500 PM EST

* AT 424 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRINCES LAKES...OR ABOUT 13 MILES
  NORTHWEST OF COLUMBUS...MOVING EAST AT 70 MPH.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3940 8620 3918 8631 3917 8615 3951 8604

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:05 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 9, 2:05 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 PM EST WED JUL 9 2003

UPPR LVL FLOW XPCTD TO BECOME MORE NWLY WITH TIME AS A SERIES OF
SHORT WV TROFS DIG ACRS THE GRTLKS. FCST FOCUS CENTERS ON FLOOD
THREAT AND POPS IN THE FIRST COUPLE OF PDS.

IN THE NR TERM...TSTM COMPLEX CURRENTLY HEADING INTO THE NWRN
COUNITES MOVG ALONG FRONTAL SYS DRAPED OVR THE NRN SECTIONS OF THE
STATE...WHILE ADDITIONAL TSTM ACTVTY DVLPG OVR THE S ALONG OLD
OUTFLOW FM LAST NIGHT/S MCS. COMPLEX SHOULD CONT MOVG ESEWD THRU THE
REST OF AFT. WS696 IN EFFECT THRU 22Z.

HARD TO PIN ANYTHING DOWN IN THE MODELS REGARDING ORGANIZED PCPN
TONIGHT...BUT AXIS OF LO LVL JET NOSES INTO THE NWRN SECTIONS OF THE
STATE TONIGHT...SO ADDITIONAL COMPLEXES MAY FORM OR MOV INTO THE
STATE LTR TONIGHT...AS WELL AS THE POSSIBILITY OF DVLPMNT ALONG ANY
COLLIDING OUTFLOW BOUNDARIES. WL GO WITH LIKLEY POPS OVR THE NRN
ZONES CLOSEST TO LO LVL JET AND SCT ELSEWHERE. WL CONT FLOOD WATCH
AS IS DUE TO XPCTD TSTM ACTVTY COMBINED WITH VERY LO FFG VALUES IN
THE NORTH.

IN THE LTR PDS...INCOMING CDFNT XPCTD TO PASS THRU THE AREA ON
THURS. MODELS SUGGEST BEST INSTABILITY TO BE SE OF AREA...PROBABLY
DUE TO OUTFLOWS FM TONIGHT/S ACTVTY. CONVERGENCE ALONG FNT PRETTY
WK. DUE TO ABV FACTORS...WL ONLY GO WITH CHC POPS ON THURS...WITH
THE HIGHEST POPS IN THE SE. WL KEEP A LINGERING POP OVR THE SE ZONES
THURS EVEN JUST IN CASE FNT IS SLOWER. IMPRVG CONDS BY FRI WITH HI
PRES BLDG IN...PUSHING FNT FARTHER AWAY.

MOS GUIDANCE NOT AVAILABLE TODAY...BUT BASED ON LO LVL THICKNESSES
AND UPSTREAM TEMPS...WILL GO WITH LOWS AROUND 70 TONIGHT...LO-MID
80S ON THURS...AROUND 60 THURS NIGHT...AND AROUND 80 ON FRI.

.IND...FLOOD WATCH FOR TONIGHT AND THURSDAY FOR ZONES INZ021...INZ028>031...
INZ035>049...INZ051>057.

JAS
Hazardous weather outlook, Jul 9, 6:00 AM EST, 10 hours 31 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST WED JUL 9 2003

...FLOOD WATCH TODAY THROUGH THURSDAY FOR THE NORTHERN TWO THIRDS OF
CENTRAL INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT ACROSS
CENTRAL INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS BEING THE PRIMARY THREAT. IN ADDITION...THESE STORMS WILL
PRODUCE HEAVY RAIN WHICH MAY LEAD TO ADDITIONAL FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY EVENING. SOME
OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS. THE THREAT FOR
HEAVY RAIN AND FLOODING WILL CONTINUE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY THROUGH THURSDAY EVENING.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT FLOODING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Jul 9, 3:47 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0347 PM EST WED JUL 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    KNIGHTSVILLE              IN   WIND DAMAGE
07/09/03   CLAY                           EXTENSIVE TREE AND
                                          STRUCTURAL DAMAGE IN
                                          KNIGHTSVILLE. PUBLIC REPORT.

DRT
Local storm report, Jul 9, 3:50 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0350 PM EST WED JUL 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    1 W BRAZIL                IN   WIND DAMAGE
07/09/03   CLAY                           LARGE TREES DOWN BLOCKING
                                          TRAFFIC ON US 40 WEST OF
                                          BRAZIL. MAJOR FLOODING
                                          CAUSING TRAFFIC PROBLEMS AS
                                          WELL. REPORTED BY AMATEUR
                                          RADIO.

DRT
Local storm report, Jul 9, 4:06 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0406 PM EST WED JUL 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    10 S BLOOMINGTON          IN   WIND DAMAGE
07/09/03   MONROE                         TREES DOWN IN HARRODSBURG.
                                          REPORTED BY AMATEUR RADIO.

NIELD
Local storm report, Jul 9, 4:08 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0408 PM EST WED JUL 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    1 N SPENCER               IN   0.75 IN HAIL
07/09/03   OWEN                           DIME SIZE HAIL NORTH OF
                                          SPENCER. REPORTED BY
                                          AMATEUR RADIO.

NIELD
Local storm report, Jul 9, 4:19 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0347 PM EST WED JUL 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    KNIGHTSVILLE              IN   WIND DAMAGE
07/09/03   CLAY                           EXTENSIVE TREE AND
                                          STRUCTURAL DAMAGE IN
                                          KNIGHTSVILLE. PUBLIC REPORT.

DRT
Local storm report, Jul 9, 4:30 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0430 PM EST WED JUL 09 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    5 SW GREENCASTLE          IN   WIND DAMAGE
07/09/03   PUTNAM                         SEVERAL TREES DOWN AND
                                          POWER OUTAGES. REPORTED BY
                                          COUNTY SHERIFF.

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:00 PM ESTSevere Thunderstorm WarningINDBoone45 min
Jul 8, 7:01 PM ESTSevere Thunderstorm WarningINDClay29 min
Jul 8, 7:12 PM ESTTornado WarningINDBoone18 min
Jul 8, 7:13 PM ESTSevere Thunderstorm WarningINDPutnam32 min
Jul 8, 7:20 PM ESTFlash Flood WarningINDBoone, Delaware, Hamilton, Madison4 hr
Jul 8, 7:20 PM ESTSevere Thunderstorm WarningINDHamilton, Marion40 min
Jul 8, 7:33 PM ESTTornado WarningINDMarion27 min
Jul 8, 7:39 PM ESTSevere Thunderstorm WarningINDHancock, Madison51 min
Jul 8, 8:04 PM ESTSevere Thunderstorm WarningINDHenry, Rush41 min
Jul 9, 2:20 AM ESTFlash Flood WarningINDHenry115 min
Jul 9, 3:04 AM ESTFlash Flood WarningINDRandolph116 min
Jul 9, 6:18 AM ESTFlash Flood WarningINDMadison3 hr
Jul 9, 12:30 PM ESTFlash Flood WarningINDFountain, Montgomery, Tippecanoe, Vermillion, Warren5 hr
Jul 9, 2:39 PM ESTSevere Thunderstorm WarningINDVermillion36 min
Jul 9, 2:52 PM ESTSevere Thunderstorm WarningINDParke53 min
Jul 9, 3:01 PM ESTFlash Flood WarningINDParke, Vermillion119 min
Jul 9, 3:19 PM ESTTornado WarningINDClay, Parke, Vigo56 min
Jul 9, 3:24 PM ESTSevere Thunderstorm WarningINDOwen51 min
Jul 9, 3:35 PM ESTSevere Thunderstorm WarningINDPutnam55 min
Jul 9, 3:55 PM ESTFlash Flood WarningINDPutnam2 hr
Jul 9, 3:58 PM ESTSevere Thunderstorm WarningINDMorgan47 min
Jul 9, 4:44 PM ESTSevere Thunderstorm WarningINDBartholomew46 min
Jul 9, 5:13 PM ESTSevere Thunderstorm WarningINDJennings47 min
Jul 9, 5:16 PM ESTSevere Thunderstorm WarningINDGreene29 min
Jul 9, 5:17 PM ESTFlash Flood WarningINDJennings58 min
Jul 9, 5:57 PM ESTFlash Flood WarningINDParke3 min
Jul 9, 6:20 PM ESTFlash Flood WarningINDFountain, Montgomery, Parke, Putnam, Tippecanoe, Vermillion and 1 more3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.